Hail, Blaine
- When
- June 23, 1:49 PM MST
- Where
- Blaine County, 14 mi SSE of Ft Belknap
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.383, -108.803
A severe thunderstorm dropped 1.75 inch diameter hail at Fort Belknap 14SSE.
Severe thunderstorms developed over Fergus and Blaine counties during the early afternoon hours. Hail the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe thunderstorms developed over Fergus and Blaine counties during the early afternoon hours. Hail the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 23, 10:51 AM MST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 1151 AM MDT MON JUN 23 2008 UPDATED AVIATION SECTION UPDATE: NO CHANGES TO GOING GRIDS THIS MORNING AS TEMP/PRECIP FORECASTS AND CURRENT DISCUSSION STILL ON TRACK. BRW .DISCUSSION... A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT IS MOVING EAST ACROSS CENTRAL MT THIS MORNING. THIS FEATURE WILL BRING BROKEN CLOUD-COVER AND ISOLATED SHOWERS TO PORTIONS OF NORTH CENTRAL MT THIS MORNING WITH ENOUGH MID LEVEL INSTABILITY THAT AN ISOLATED WEAK THUNDERSTORM CANNOT BE RULED OUT AS WELL. WEAK RIDGING DEVELOPS OVER THE REGION THIS AFTERNOON IO THE WAKE OF THE SHORTWAVE. HOWEVER AN INVERTED SURFACE TROUGH NOSING NORTHWARD INTO CENTRAL MT AND SURFACE HEATING WILL CONTRIBUTE TO THE DEVELOPMENT OF ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORM DEVELOPMENT...MAINLY OVER THE HIGHER TERRAIN OF CENTRAL AND SW MT. ANOTHER SHORTWAVE EMBEDDED WITHIN THE WESTERLY FLOW ALOFT MOVES EAST ALONG THE CANADIAN BORDER MONDAY NIGHT AND TUESDAY. SURFACE WINDS WILL BACK TO THE EAST IN ADVANCE OF THIS FEATURE LATE TONIGHT THROUGH TUESDAY MORNING...ALLOWING FOR THE POTENTIAL FOR ANOTHER NIGHT OF ISOLATED NOCTURNAL CONVECTION LATE TONIGHT THOUGH TUESDAY MORNING. LITTLE IN THE WAY OF SHORTWAVE ACTIVITY TUESDAY AFTERNOON THROUGH WEDNESDAY...HOWEVER LIMITED MOISTURE AND SURFACE HEATING WILL AGAIN ALLOW FOR THE DEVELOPMENT OF ISOLATED CONVECTION OVER THE HIGHER TERRAIN IN THE AFTERNOON AND EVENING HRS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH WEDNESDAY WITH LITTLE CHANGE IN HEIGHTS/THICKNESS IN ZONAL FLOW ALOFT. HOENISCH WEDNESDAY NIGHT THROUGH MONDAY...THE PERIOD BEGINS WITH ZONAL FLOW ALOFT. ENOUGH LOW LEVEL MOISTURE AND AFTERNOON INSTABILITY WILL ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT...MAINLY OVER PORTIONS OF SOUTHWEST MONTANA. A STRONGER SHORT WAVE MOVES ACROSS THE AREA ON THURSDAY. MODELS SUGGEST THAT THE TIMING OF THIS FEATURE WILL NOT COINCIDE VERY WELL WITH THE TIME OF MAXIMUM HEATING AND ITS SPEED WILL LIMIT CONVECTIVE ACTIVITY. NONETHELESS... THUNDERSTORMS THAT DEVELOP WILL LIKELY DEVELOP AGAIN OVER SOUTHWEST MONTANA AND ALONG THE ROCKY MOUNTAIN FRONT. THE PATTERN BEGINS TO CHANGE TO ONE OF RIDGING STARTING FRIDAY AS 500MB HEIGHTS BEGIN TO RISE INTO THE WEEKEND. TEMPERATURES WILL LIKELY BE ON THE ORDER OF 10 DEGREES WARMER THAN SEASONAL AVERAGES SATURDAY AND SUNDAY. GENERALLY DRY CONDITIONS WILL BE THE RULE ALTHOUGH INSTABILITY MAY ALLOW FOR ISOLATED CONVECTIVE ACTIVITY...MAINLY OVER THE MOUNTAINS. UPPER RIDGING WILL PERSIST INTO MONDAY. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. && .AVIATION... UPDATED 1751Z. WEAK HIGH PRESSURE WILL BE PRESENT ACROSS THE REGION DURING THE NEXT 24 HOURS. VFR FLIGHT CONDITIONS ARE ANTICIPATED TO PREVAIL DURING THIS TIME. DAYTIME HEATING WILL RESULT IN CUMULUS DEVELOPMENT OVER AREA MOUNTAIN RANGES THIS AFTERNOON. A FEW OF THESE CUMULUS ARE ANTICIPATED TO BECOME SHOWERS OR WEAK THUNDERSTORMS...HOWEVER THERE IS A LOW LIKELIHOOD THAT ANY WILL AFFECT AREA TERMINALS. ZUMPFE && .HYDROLOGY... HIGH MOUNTAIN SNOWMELT CONTINUES TO CONTRIBUTE TO ELEVATED LEVELS OF AREA CREEKS AND STREAMS AS WELL AS THE HEADWATERS OF THE MISSOURI RIVER. THE GALLATIN RIVER NEAR LOGAN REMAINS ABOVE FLOOD STAGE WHERE A FLOOD WARNING CONTINUES. FLOOD ADVISORIES WILL REMAIN IN EFFECT AS WELL FOR SMALL STREAMS IN GALLATIN...MADISON...JEFFERSON AND BROADWATER COUNTIES WHERE SEVERAL STREAMS AND RIVERS ARE EXPECTED TO REMAIN NEAR BANK-FULL. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 80 52 80 50 / 10 10 10 10 CTB 75 50 76 47 / 10 10 10 0 HLN 84 55 84 54 / 10 10 10 10 BZN 83 51 85 51 / 10 10 10 10 WEY 75 43 77 44 / 20 20 20 10 DLN 80 45 80 45 / 10 0 10 10 HVR 81 51 81 50 / 20 10 20 0 LWT 77 51 78 50 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SMALL STREAM FLOOD ADVISORY CONTINUES INTO MONDAY AFTERNOON FOR PORTIONS OF SOUTHWEST MONTANA. FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN UNTIL FURTHER NOTICE. && SHORT TERM...HOENISCH LONG TERM...EMANUEL AVIATION...ZUMPFE WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 452 AM MDT MON JUN 23 2008 MTZ015-052-053-055-241200- MADISON-JEFFERSON-BROADWATER-GALLATIN- 452 AM MDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT HIGH MOUNTAIN SNOWMELT CONTINUES TO CONTRIBUTE TO ELEVATED LEVELS OF AREA CREEKS AND STREAMS AS WELL AS THE HEADWATERS OF THE MISSOURI RIVER. THE GALLATIN RIVER NEAR LOGAN REMAINS ABOVE FLOOD STAGE WHERE A FLOOD WARNING CONTINUES. FLOOD ADVISORIES WILL REMAIN IN EFFECT AS WELL FOR SMALL STREAMS IN GALLATIN...MADISON...JEFFERSON AND BROADWATER COUNTIES WHERE SEVERAL STREAMS AND RIVERS ARE EXPECTED TO REMAIN NEAR BANK-FULL.. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOUNTAIN SNOWMELT WILL CONTINUE TO MAINTAIN ELEVATED LEVELS ON AREA CREEKS AND STREAMS AS WELL AS THE HEADWATER RIVERS OF THE MISSOURI. HYDROLOGIC STATEMENTS WILL LIKELY CONTINUE FOR AREA CREEKS AND RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>014-044>051-054-241200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 452 AM MDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT HIGH MOUNTAIN SNOWMELT WILL CONTINUE TO MAINTAIN ELEVATED LEVELS ON CREEKS AND STREAMS ACROSS MUCH OF CENTRAL AND SOUTHWEST MONTANA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH SUNDAY IS LOW .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 162 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 hail. Local standard time, as filed.
A severe thunderstorm dropped 1.75 inch diameter hail at Fort Belknap 14SSE.
A severe thunderstorm dropped 1 inch diameter hail at Grass Range 14SSE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109918, 109919.